Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 28, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 4, 2004, 1:44 PM MDT for Hettinger County, Slope County, North Dakota. It was in force for 61 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2004, 1:44 PM MDT (19:44 UTC)
- Expired
- Jun 4, 2004, 2:45 PM MDT
- In force
- 61 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 179 km from the middle of the area, began a volume at 19:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 7.7 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -389 J/kg
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 66 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
935 WUUS53 KBIS 041944 SVRBIS NDC041-087-042045- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 144 PM MDT FRI JUN 4 2004 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA SOUTHEASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 245 PM MDT * AT 144 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 19 MILES SOUTHWEST OF NEW ENGLAND...OR ABOUT 17 MILES NORTHEAST OF BOWMAN...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NEW ENGLAND AROUND 235 PM MDT LARGE HAIL IS POSSIBLE WITH THIS SEVERE THUNDERSTORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. LAT...LON 4645 10331 4627 10326 4629 10257 4664 10278 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 4, 3:00 AM MDT, 10 hours 44 minutes earlier.
Area forecast discussion, Jun 4, 3:00 AM MDT, 10 hours 44 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 400 AM CDT FRI JUN 4 2004 .SHORT TERM... THUNDERSTORMS ARE LIKELY LATE THIS AFTERNOON AND TONIGHT AS THE SURFACE LOW/TROUGH MOVES EAST ACROSS THE STATE AND AN UPPER LEVEL SHORT WAVE MOVES INTO THE STATE AND INTENSIFIES. RECENT RAINS WILL HELP PROVIDE LOW LEVEL MOISTURE...ESPECIALLY IN THE EAST. CURRENT DEWPOINTS ARE IN THE UPPER 40S AND LOWER 50S...AND WILL INCREASE IN THE AFTERNOON. AFTERNOON CAPES SHOULD EXCEED 1000 J/KG INDICATING POTENTIAL FOR SEVERE TSTMS. AS THE UPPER LEVEL SHORT WAVE MOVES OUT OF THE AREA ON SATURDAY...A STRONG RIDGE WILL DEVELOP ON THE LEE SIDE OF THE ROCKIES...THEN MOVE SLOWLY EAST SATURDAY NIGHT AS A LARGE UPPER LEVEL LOW DROPS DOWN OVER VANCOUVER ISLAND ON THE WEST COAST. THIS PUSHES A SURFACE TROUGH INTO WESTERN NORTH DAKOTA...AND TURNS THE FLOW SOUTHWEST ALOFT...CREATING AFTERNOON INSTABILITY AND A POTENTIAL FOR CONVECTION AGAIN SUNDAY AFTERNOON AND NIGHT. .LONG TERM...MONDAY THROUGH THURSDAY. FIRST UPPER SYSTEM LIFTS NORTH OF THE CWA ON MONDAY BUT ANOTHER SHORTWAVE DROPS DOWN WRN U.S. LONGWAVE TROUGH. THIS WILL DEVELOP ANOTHER SURFACE LOW OVER THE WESTERN DAKOTAS LATE MONDAY AND THIS WILL BE THE FOCUS FOR ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS MONDAY NIGHT INTO TUESDAY. LOOKS LIKE A BRIEF BREAK TUESDAY NIGHT AND EARLY WEDNESDAY BEFORE ANOTHER UPPER SYSTEM LIFTS THROUGH THE AREA WEDNESDAY THROUGH THURSDAY. ADDED A SLIGHT CHANCE OF THUNDERSTORMS TO THE SOUTHERN CWA ON WEDNESDAY TO BETTER BLEND WITH SOUTHERN CWAS. UPPER LOW LINGERS THROUGH FRIDAY SO I EXTENDED OUR CHANCE OF PRECIP ON THURSDAY INTO THURSDAY NIGHT. AS FOR TEMPS...THE ONLY SIGNIFICANT CHANGES WERE TO BUMP UP TEMPERATURES MONDAY AND TUESDAY (ESPECIALLY IN THE WEST) LATEST GFS APPEARS MUCH WARMER SO I SETTLED FOR A BLEND BETWEEN PREVIOUS FCST TEMPS AND GFSX GUIDANCE. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && TSW/TWH
Hazardous weather outlook, Jun 4, 4:25 AM MDT, 9 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 525 AM CDT FRI JUN 4 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-051024- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 525 AM CDT FRI JUN 4 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE WEST THIS AFTERNOON AND MOVE ACROSS WESTERN AND CENTRAL NORTH DAKOTA TONIGHT. DEWPOINTS WILL BE IN THE 50S WITH AFTERNOON TEMPERATURES IN THE LOW TO MID 80S. THIS WILL CREAT UNSTABLE CONDITIONS IN THE AFTERNOON...AND WITH THE CAPE OVER 1000 J/KG...SEVERE THUNDERSTORMS ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A CHANCE OF THUNDERSTORMS SUNDAY NIGHT...POSSIBLY SEVERE...DUE TO WARM TEMPERATURES AND DEWPOINTS IN THE 50S. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 2:25 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Mercer | 65 min |
| Jun 4, 4:02 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 43 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.